Butorphanol (Stadol) Nursing Considerations

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Study Tools

Outline

Generic Name

butorphanol

Trade Name

Stadol

Indication

moderate to severe pain, labor pain, sedation

Action

alters perception and response to pain by binding to opiate receptors in CNS

Therapeutic Class

Opioid Analgesic

Pharmacologic Class

opioid agonists/antagonists

Nursing Considerations

• use caution with concurrent use of MAOIs
• may cause confusion, hallucinations, sedation
• monitor for CNS depression
• assess blood pressure pulse and respirations during administration
• administer slowly through an IV line

Join NURSING.com to watch the full lesson now.

Transcript

Hi guys, let’s talk about butorphanol, also known as Stadol. This is an IV medication, as you can see here in the picture, and it also comes as a nasal spray. So remember when we talk, talk about the therapeutic class versus the pharmacologic class, the therapeutic class is what the drug does in the body while the pharmacologic class is its actual chemical effect. So the therapeutic class of butorphanol is it is an opioid analgesic and the pharmacologic class is an opioid agonist-antagonist. So let’s talk about the mechanism of action of butorphanol. It works by altering the perception in response to pain, by binding to opiate receptors in the central nervous system. Butorphanol is indicated for moderate to severe severe pain, labor, and sedation. 

So some side effects that can be seen with butorphanol are confusion, sedation, and even hallucinations. So let’s take a look at some nursing considerations with butorphanol. Of course, you are going to want to monitor for any hypotension, respiratory depression, and bradycardia, as these could indicate an overdose, and you will do this by assessing blood pressure and respirations during therapy. And when you administer, you must administer it slowly through the IV because it really does slow breathing there. Cross-reactivity with other opioids like hydrocodone, codeine, hydromorphone, and oxycodone. Caution must be taken with butorphanol when the patient is also on MAOIs and teach the patient to report any side effects and to always take as directed. So guys, I know we probably hear about patients overdosing on medications other than butorphanol or Stadol, but I have had a patient come into the ICU for a Stadol overdose as this medication can create tolerance and dependence like other opioids. So that is it for butorphanol or Stadol. Now go out and be your best self and as always happy nursing.

Join NURSING.com to watch the full lesson now.
[NextGen]
[NextGen]